Forum

Topiramate

Good evening to all you good people I am after some advice. I have a lot of migraines that are making my life a misery at present. I have been offered Topiramate but after reading the side effects I am a bit wary to say the least. Has anyone got experience of this drug, good or bad, it would be greatly appreciated. My biggest concern is the cognitive issues. I struggle with this anyhow and do not want to make it worse. Gina

Hello Gina

I take 75mg of Topiramate, for headaches/migraines, which I’ve suffered from for about two years.

It’s really helped me…my headaches have been greatly reduced.

The only side effect for me, was drowsiness during the day. I was taking 25mg on a morning and 75mg at night.

Now I take both at night…that works for me. I’m thinking of asking my gp, if I can inrease to 100mg.

All drugs have side effects…even paracetamol…even supplements you buy from shops and on line.

Give it a try and see how you go.

Good luck

I am on it and I now take 50mgs at night for migraine prevention - I can’t tolerate a bigger dose due to side effects. I read the warning leaflet and thought surely that couldn’t all happen to me (I don’t usually get many side effects from drugs) but I was one of the unlucky ones that reacted badly to quick titration. I was manic, anxious, forgetful, my sense of taste was shot and I lost weight, the latter which was great. Mainly I felt like I was going mad and was out of control. I went back to 25mgs per day and slowly increased to 50mgs again over 2 years. I don’t think I have any remaining side effects apart from maybe a bit of anxiety. It’s a shame as the more I take the fewer migraines I have. I’m scared to come off it as personally I would never want to go through all that again starting again. I don’t want to put you off, as it is a very effective drug, but please be aware that it can make you feel bad before it makes you feel better, and warn your friends and family that you are going on it as it can increase suicidal thoughts, so they should keep their eyes on you for mood changes for the first few months. I hope it works for you with very few side effects.

Thank you very much for your replies xx

Hi Gina

I’ve been on it for a couple of years now and it has made a big difference to my migraines which were horrendous before starting on topiramate. Now, if I get a migraine it is just bad pain in my temple but I can still go to work and drive etc whereas previously I would lie in a dark room for 2-3 days with extreme nausea and sensitivity to light and sound. I couldn’t even keep water down!

I started on 50mg but was still getting migraines after 3 months, so my GP increased the dose and I now take 25mg in the morning and 50mg at night. The only side effects I get are a dry mouth (which is probably made worse by the amitriptylene I take) and bleeding gums. I have noticed that my gums are receding quite alarmingly and one of my front teeth is beginning to wobble very slightly. However, I don’t want to stop taking topiramate as it helps with the migraines so much. I would really like to increase the dose to see if it eliminates the migraines altogether but am worried about my gums and teeth. My dentist is doing what she can to save my teeth with mouthwash, interdental toothbrushes etc. She says I must be very strict with hygiene and we will see what happens. They have only got this bad in the last six months so I’m hoping my gums can settle down again with the mouthwash.

Tracey xx

Hi everyone I’m new here.i don’t have m.s but I do have migraine with ataxia and I take topirimate.i was On a high dosage for approx 5 months and suddenly developed double vision so neurologist added in acetazolamide to the mix and slowly the double vision went but I was getting all the other horrible side effects from the drugs too like vertigo,unsteady on my feet,visual disturbances,very snappy and aggressive,extremely cold all the time,pins and needles,insomnia,slow in general such as thinking and speaking,not able to find words and getting mixed up with words and saying things in the wrong order,the worst of all was not being able to drive as a result of these side effects.when I spoke with my doctor he suggested I taper off all the meds and see what happens…well that was a mistake,the migraines returned as did the ataxia symptoms with avengance…so he tried me on a drug called pizotifen…I took this for 2 days and come out in a rash and my hands swelled up so I stopped taking it and started my topirimate again.im going to try a low dose and see if this helps as I’m at a loss of what to do now…I really didn’t want to go back on topirimate but I don’t feel I have much choice.has anyone else ever come off topirimate for a period of time and gone back on it?.i also worry of the long term effects of taking it too,more than happy to hear anyone else’s experiences with this drug,side effects you might get,how you cope with them etc etc

tracey